Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Diarrhea, anxiety, depression. Now constipation. Is this a normal effect as diarrhea has left bowels empty?

Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Please could you offer me some advice for my grandmother. She is 81 and has recently spent around 2 weeks suffering with diahorrea. She has barely eaten during this time (only an occasional spoonful of jelly) and is now beginning to eat solid food again beginning with bananas, jelly, chicken, potatoes etc. The diahorrea seems to be over and a recent stool sample sent to the GP has been returned with no infection present, but she is now constipated, is this a normal effect as the diahorrea has left her bowels/intestines empty and they need to spend some time absorbing nutrients before she is ready to pass a bowel movement.

Aside from the diahorrea/constipation, she is also suffering from extreme anxiety and, I believe, depression. She does not want to eat now as she is "scared" although we can't establish what of. When my grandfather helps her to get up in the morning, she sits in bed and asks what the point is in carrying on like this. Before her recent bout of diahorrea, she was complaining very strongly that the osteoathuritis in her arms and legs was too painful to bear but when the diahorrea began, she forgot about these pains completely and concentrated on the new illness. Now the diahorrea is over, she has moved on to constipation. My grandfather in his mid-80s is in poor health himself and exhausted from looking after her and I am seeking to find some advice I can offer to them both to reassure that this latest problem of constipation is normal following prolonged diahorrea (even though we do need further professional help for her other issues.) I have told her that is is to be expected because she is barely eating anything to fill her stomach/bowels, and her body is trying to absorb nutrients and liquid so slower passage is just a normal part of recovery, but they would prefer a professional opinion.

Any reassurance and suggestions you are able to offer would be a great help. Thank you.
Posted Fri, 21 Sep 2012 in Digestion and Bowels
Answered by Dr. Mayank Bhargava 4 hours later
Thanks for posting your query.
Our large intestine contains normal microbial flora and its gets vanished after diarrhea and its treatment by antibiotics.
These microbial flora also help in maintaining regular bowel movements i.e. prevent from developing constipation.
Along with this, patients suffering from diarrhea may have associated vomiting and patients generally become scared of taking water.
What about her water intake? Is she taking water properly or in smaller amount?
Poor water intake also exaggerated the constipation problem.
During diarrhea (and if vomiting is also persisting), patient gets loss of potassium ion in stool and vomit and develops severe weakness. Best way of regaining power is to give potassium XXXXXXX diet such as bananas, coconut water, lemon water and other citrus fruits.
This we have to understand that she is in mid 80s and recovery in her case is not equivalent as in a young's body.
Joint pain is never function (means due to anxiety) and you should consult with rheumatologist.
You should first consult with physician and should take proper treatment.
Constipation after diarrhea may resolve if start taking plenty of water, probiotics and start normal routine activities.
Walking routinely helps in maintaining bowel movements and prevent developing constipation.
If her condition (anxiety) wont improve and persist then only you should take consult with psychiatrist.
Put your query if you have.
Best regards,
Dr. Mayank Bhargava
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor